Alert archive / Illinois / Wind Chill Advisories in 2024
Wind Chill Advisory 1, NWS Lincoln, IL
NWS Lincoln, IL issued this wind chill advisory at Jan 13, 2024, 2:55 AM CST for 31 counties in Illinois. It took effect at Jan 13, 2024, 6:00 PM CST. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2024, 2:55 AM CST (08:55 UTC)
- In effect from
- Jan 13, 2024, 6:00 PM CST
- Expired
- Jan 17, 2024, 9:00 AM CST
- In force
- 4 days
- Issued by
- NWS Lincoln, IL
All 31 counties
Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 51 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -121 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 10:51 PM CST, 4 hours 4 minutes earlier. Its key messages:
- * Strong winds gusting to around 50 mph and additional light snow will result in near blizzard like conditions in places north of a Rushville to Bloomington line. * A bitterly cold air mass will overspread the region starting Saturday and will persist through Tuesday. Expect overnight lows in the single digits or below zero with wind chills of 10 to 35 below at times.
Area forecast discussion, Jan 12, 10:51 PM CST, 4 hours 4 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1051 PM CST Fri Jan 12 2024 .KEY MESSAGES... * Strong winds gusting to around 50 mph and additional light snow will result in near blizzard like conditions in places north of a Rushville to Bloomington line. * A bitterly cold air mass will overspread the region starting Saturday and will persist through Tuesday. Expect overnight lows in the single digits or below zero with wind chills of 10 to 35 below at times. && .UPDATE... Issued at 755 PM CST Fri Jan 12 2024 Made one addition to the plethora of headlines currently in effect, to expand the Winter Weather Advisory tonight to include Logan/Macon counties east through Vermilion county. Spotters in these areas have reported a light freezing mist. Ice accretion is being aided by west-southwest winds gusting near 50 mph at times and causing surfaces to quickly accumulate a light coating of ice. Forecast soundings show saturation depth increasing over the next several hours so this freezing mist should change over to snow from the southwest by midnight. The next shortwave disturbance rotating in from IA has already spread light snow over the northwest CWA, and this will affect most areas north of I-70 overnight. Accumulations should primarily be an inch or less, with up to a couple inches across our far northern counties which are under the Winter Storm Watch. 983 mb low pressure was tracking across southern Lake Michigan at 7 pm, with impressive 3-hr pressure rises of 4-7 mb over central and southern IL. The tight gradient was driving WSW winds gusting 40-50 mph and these will continue overnight as the low deepens and tracks northeast. Where the more significant snow has fallen over the far northern CWA, this will cause blowing and drifting snow through the night. Cold advection will drive early morning lows into the single digits over the far western CWA, to the upper teens near the Indiana border. 25 && .DISCUSSION... Issued at 228 PM CST Fri Jan 12 2024 Low pressure is lifting north along the I-55 corridor this afternoon with primarily rain east of the low track and strong winds and colder temperatures working in from the west behind the low. The heaviest rainfall over east central Illinois will begin to taper off through the remainder of the afternoon and early evening while light snow within the deformation zone spreads in from the east and persists through the overnight hours through around 3 am to 6 am. Snow will generally be light, with up to around an additional inch or two possible north of I-72. Despite the light snow totals, impacts may be significant in a few spots as strong winds gusting 45 to 50 mph result in blowing and drifting and could produce whiteout conditions at times. In addition, temperatures falling into the teens overnight will contribute to rapid freezing, especially for any areas that have ponding of water from earlier rainfall. Through the day Saturday, low level cyclonic flow and lingering moisture combined with steepening low level lapse rates will support a few flurries or light snow showers through the day with the best chances north of I-72 and especially along the I-74 corridor. Winds will remain gusty through the day with gusts continuing in the 30 to 40 mph range. This will continue to produce some blowing and drifting, again favored in the more northerly areas of central Illinois where more snow is expected. By Saturday night, a bitterly cold air mass originating from the Canadian Rockies will spread southeast across the Great Plains into the Midwest. Sub-zero temperatures will overspread much of central Illinois north of I-70 and are expected to persist through at least Tuesday night. Daytime highs will generally be in the single digits during this time frame. Wind chill values bottoming out in the 10 below to 35 below range will be common each day and a Wind Chill Watch has been issued for the coldest periods and locations. We will need to eventually upgrade the watch to Wind Chill Advisories (-15F to -24F) and Wind Chill Warnings (-25F or colder). Deubelbeiss && .AVIATION... (For the 06z TAFs through 06z Saturday Night) Issued at 1051 PM CST Fri Jan 12 2024 Deep low pressure was centered over lower MI this evening. A tight pressure gradient behind the low was producing westerly wind gusts 30-40 kt across the central IL terminals. Wind direction will stay steady through Saturday with the top end of gusts decreasing to around 30 kt by afternoon/evening. An area of snow currently over the area will produce MVFR visibility with brief drops to IFR. This batch of snow will diminish over the next few hours. A weak disturbance passing through Saturday afternoon will bring another round of -SN and MVFR visibility. High IFR to low MVFR ceilings will dominate the area through Saturday evening. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM CST Saturday for ILZ027-028-030. Wind Chill Watch from Saturday evening through Tuesday morning for ILZ027>031-036>038-040-041-047. Winter Weather Advisory until 6 AM CST Saturday for ILZ029-031- 036>038-040>046-053. Wind Advisory until 6 AM CST Saturday for ILZ042>057-061>063- 066>068-071>073. Wind Chill Watch from Saturday evening through Sunday afternoon for ILZ042>046-048>057-061. &&
Hazardous weather outlook, Jan 12, 3:37 PM CST, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 337 PM CST Fri Jan 12 2024 ILZ027-028-030-131200- Knox-Stark-Marshall- 337 PM CST Fri Jan 12 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. More snow showers will spread into the area late this afternoon and evening, with an additional 1 to 3 inches of snow expected. A Winter Storm Warning remains in effect through tonight. Strong west winds will also develop late this afternoon and evening, with gusts of 45 to 50 mph likely this evening and early overnight and producing blowing and drifting of snow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Blowing and drifting snow will continue Saturday, especially in open rural areas on Saturday morning. Bitter cold will arrive Saturday and continue through much of next week. Wind chills are forecast to fall to 20 to 30 below zero nightly Saturday night through Tuesday night. A wind chills watch is posted Saturday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ029-031-036>038-040-041-131200- Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason- 337 PM CST Fri Jan 12 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Snow showers will spread into the area during this evening and early overnight, with up to 1 inch of snow possible. A Winter Weather Advisory remains in effect through tonight. Strong west winds will also develop late this afternoon and this evening, with gusts 45 to 50 mph likely this evening and producing some blowing and drifting of snow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Bitter cold will arrive Saturday and continue through much of next week. Wind chills are forecast to fall to 15 to 25 below zero nightly Saturday night through Tuesday night. A wind chill watch is posted Saturday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ042>057-061>063-066>068-071>073-131200- Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan- Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 337 PM CST Fri Jan 12 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Snow showers will spread into the area during this evening and early overnight, with less than 1 inch of snow possible mainly from I-72 north. Strong west winds will also develop during late afternoon and continue tonight, with gusts 45 to 55 mph this evening and producing some blowing and drifting of snow especially from I-72 north. A Wind Advisory remains in effect through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Bitter cold will arrive Saturday and continue through much of next week. Wind chills are forecast to fall to 10 to 20 below zero nightly Saturday night through Tuesday night with the colder readings north of I-70 where a wind chill watch is posted Saturday night and Sunday. The wind chill watch continues through Tuesday morning for areas north of I-72. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 07
In the hours before
Local storm report, Jan 12, 10:44 PM CST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1044 PM CST Fri Jan 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM Non-Tstm Wnd Dmg 3 NNE Decatur 39.88N 88.93W
01/12/2024 Macon IL Public
damage to a gas station awning. relayed via
broadcast media and social media.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 2:55 AM CST | Wind Chill Warning | ILX | Cass, Champaign, Christian, Coles, Cumberland, DeWitt and 23 more | 3 days |
| Jan 13, 10:26 AM CST | River Flood Warning | ILX | Piatt | 33 hr |
Nearby
Wind Chill Advisories in Illinois, 2024Every wind chill advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.